Michigan, 2008

Damaging Winds in Michigan, July 8, 2008

July 8, 2008 · NWS DTX · 5 events in 2 counties and zones

A few severe thunderstorms developed during the afternoon hours near the Ohio border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe thunderstorms developed during the afternoon hours near the Ohio border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 8, 12:57 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 8, 12:57 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
157 PM EDT TUE JUL 8 2008

.AVIATION...

SHOWERS AND THUNDERSTORMS TRACKING EASTWARD ALONG THE
MICHIGAN/INDIANA BORDER MAY SNEAK INTO DTW/DET THROUGH 20Z. ANY
THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN WITH 1-2 MILE
VISIBILITIES AND GUSTY WINDS.

AN MVFR STRATOCU DECK ACROSS NORTHERN LOWER MICHIGAN WILL MOVE
SOUTH INTO MBS/FNT BY 20Z...REACHING THE DETROIT AREA AIRPORTS
TONIGHT. THIS DECK IS EXPECTED TO SCATTER OUT FROM NORTH TO SOUTH
AS DRIER AIR ARRIVES BEHIND A COLD FRONT FROM LATE TONIGHT INTO
WEDNESDAY MORNING.

&&

.PREV DISCUSSION...ISSUED 356 AM EDT TUE JUL 8 2008

SHORT TERM...TODAY

ONGOING CONVECTIVE COMPLEX JUST TO THE WEST HAS WEAKENED A FAIR
AMOUNT THIS MORNING...AND EXPECT JUST SHOWERS WITH SOME ISOLATED
THUNDER TO MOVE INTO THE AREA HEADING TOWARDS DAWN. THIS ACTIVITY
WILL LIKELY FADE DURING THE MID/LATE MORNING...ALLOWING FOR SOME
DAYTIME HEATING AND DESTABILIZATION...AND EVENTUALLY THE NEXT ROUND
OF SHOWERS/THUNDERSTORMS BY AFTERNOON/EARLY EVENING. WILL MAINTAIN
CATEGORICAL WORDING (80%) DURING THIS TIME FRAME. THE COVERAGE AND
DEGREE OF SEVERITY WILL BE HEAVILY DEPENDENT ON HOW QUICKLY THIS
INITIAL ACTIVITY FADES DURING THE MORNING. INITIAL FEELING IS THAT
ENOUGH INSTABILITY WILL DEVELOP TO SUPPORT WIDESPREAD ACTIVITY BUT
NOT ENOUGH...TAKING INTO ACCOUNT RATHER PEDESTRIAN MID LEVEL LAPSE
RATES...TO PRODUCE SIGNIFICANT SEVERE WEATHER. ATTM...EXPECT ONLY A
HANDFUL OF MARGINALLY SEVERE THUNDERSTORMS.

CONVECTION ASSOCIATED WITH THE NEXT WAVE DUE TO IMPINGE ON THE AREA
LATER TODAY IS ALREADY FIRING BACK OVER THE MID MISSISSIPPI VALLEY
AND HAS BEEN IN AN UPTREND SINCE MIDNIGHT. THIS TENDS TO LEND SOME
SUPPORT TO CATEGORICAL COVERAGE AS THIS ACTIVITY...OR FORCING FROM
IT...SHIFTS INTO THE SOUTHERN GREAT LAKES. WITH SURFACE DEW POINTS
IN/AROUND 70...ONLY NEED TEMPERATURES TO REBOUND IN THE LOWER/MID
80S FOR ADEQUATE INSTABILITY...SO 10-15 DEGREES OVER EARLY MORNING
LOWS. WILL LEAVE HIGHS IN THIS RANGE...JUST SHAVING A DEGREE OR SO
OFF...GIVING SOME RESPECT TO THE EXTENSIVE CLOUD COVER THAT WILL
OCCUR FOR AT LEAST MOST OF THE MORNING.

LONG TERM...TONIGHT THROUGH NEXT MONDAY

KICKING OFF THE PERIOD...MODEL GUIDANCE IS DEPICTING THE TRUE
MIDLEVEL COLD FRONTAL POSITION ALONG A LINE FROM THE BRIDGE TO
THE ILLINOIS/WISCONSIN BORDER. A STRONG UPPER LEVEL JET CORE AND
SECONDARY WAVE ENERGY WILL SCRAPE ACROSS LAKE SUPERIOR DRIVING
THE FRONT THROUGH SOUTHEASTERN MICHIGAN DURING THE LATE MORNING
HOURS ON WEDNESDAY. KEPT TO THE INHERITED TONIGHT POP/WX AS
NOTHING IN THE 00Z GUIDANCE SCREAMED FOR A GRID CHANGE. LATEST
SOUNDINGS DEPICT SUBSTANTIAL DRYING ABOVE 900MB LATER THIS
EVENING/RISING SHOWALTERS WHICH WOULD SUGGEST A RELATIVELY QUICK
END NORTHWEST TO SOUTHEAST FOR ANY RESIDUAL SHOWERS AND
THUNDERSTORMS. THAT BEING SAID...THERE IS AN ADDITIONAL SURGE OF
MOISTURE AHEAD OF THE MIDLEVEL COLD FRONT...PER 925/850MB THETA E
FIELDS...SO A TEMPORAL EXTENSION OF THE POPS MAY STILL BE REQUIRED
(MAINLY SOUTH OF I 69). THE GFS IS SUGGESTING GREATER ORGANIZATION
IN THE FORM OF A CONVECTIVE VORTICITY MAXIMUM SLIDING THROUGH THE
SOUTHERN TWO TIERS OF COUNTIES 00-06Z...THERE IS LITTLE TO NO
CONFIDENCE IN THIS SOLUTION. WITH THE ANTICIPATED SLOWER
TIMING...RAISED LOW TEMPERATURES INTO THE LOWER 60S NORTH...UPPER
60S HEAT ISLAND.

A DRY PERIOD TO FOLLOW AS HIGH PRESSURE WILL CONTROL THE WEATHER
AREAWIDE FOR THE WEDNESDAY THROUGH FRIDAY PERIOD. SHAVED A DEGREE OR
TWO OFF THE FORECAST HIGHS WED/THUR...GIVEN THE PLACEMENT OF THE
CWA ON THE COOL SIDE OF THE SURFACE ANTICYCLONE. FOR THE
SHORELINE AREAS OF THE THUMB...HIGHS WILL LIMIT TO THE MID 70S
WITH PERSISTENT ONSHORE FLOW. ELSEWHERE...EXPECT HIGHS TO EDGE
NEAR 80 WEDNESDAY...AND REACH THE LOWER 80S THURSDAY. ANOTHER
STRONG JET CORE IS EXPECTED THROUGH CENTRAL NORTH AMERICA ON
FRIDAY...BREAKING AND DRAGGING A PIECE OF THE CENTRAL ROCKY MTN
EML INTO THE GREAT LAKES REGION. THIS WILL ALLOW FOR NOTICEABLY
WARMER CONDITIONS IN THE WAA REGIME FRI/SAT...UPPER 80S EACH DAY.
A STRONG MIDLEVEL PROGGED SHORTWAVE WILL CARRY AN ATTENDANT COLD
FRONT WITH PASSAGE SET FOR THE DAYTIME HOURS ON SATURDAY (THUS..A
SLIGHT INCREASE IN CHANCE POPS). OVERALL...SHOULD BE ENOUGH
FORCING TO OVERCOME THE STRONG CAPPING. TIMING ON ANY FEATURES
SATURDAY AND BEYOND REMAINS UNCERTAIN.

MARINE...

THE TIMING AND INTENSITY OF THUNDERSTORMS WILL REMAIN THE TRICKIEST
PART OF THE FORECAST AS EARLY MORNING ACTIVITY FADES AWAY...JUST TO
BE REPLACED BY ANOTHER ROUND OF SHOWERS/THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING...MAINLY FROM SOUTHERN LAKE HURON SOUTH TO LAKE
ERIE. HIGH PRESSURE WILL THEN SETTLE INTO THE AREA OVERNIGHT INTO
WEDNESDAY AND PROVIDE TRANQUIL WEATHER CONDITIONS INTO THURSDAY.

THE INITIAL ROUND OF STORMS THIS MORNING SHOULD BE GARDEN VARIETY.
HOWEVER...THE SECOND ROUND OF STORMS BY AFTERNOON/EVENING MAY BE A
BIT MORE ACTIVE...WITH WIND GUSTS TO 35 KNOTS CERTAINLY POSSIBLE
WITH THE STRONGEST CELLS. THIS ACTIVITY WILL PROGRESS THROUGH THE
AREA ALONG AND IN ADVANCE OF AN APPROACHING COLD FRONT...LIKELY
SHIFTING SOUTH OF THE AREA BY MID/LATE EVENING.

AS HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA IN BEHIND THE COLD
FRONT...A COOLER AND LESS HUMID AIR WILL MOVE INTO THE REGION ON
WEDNESDAY WITH A MODEST NORTHERLY WIND COMPONENT AND MODEST WAVE
CONDITIONS LASTING THROUGH THURSDAY. ATTM...DO NOT ANTICIPATE ANY
HEADLINES FOR WINDS/WAVES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KEC
SHORT TERM...DG
LONG TERM....CB
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 8, 11:37 AM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1237 PM EDT TUE JUL 8 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1237 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SEVERE WEATHER REMAINS WITH THUNDERSTORMS
OCCURRING THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM ANN ARBOR TO
DETROIT.  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
60 MPH...HAIL TO ONE INCH IN DIAMETER...AND HEAVY RAINFALL. STORM
MOTION WILL BE TO THE EAST AT 30 MPH. THE EXPECTED THUNDERSTORMS
WILL RESULT AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A MOIST AND
HUMID AIRMASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS EXISTS AGAIN FOR THIS COMING SATURDAY
AND SUNDAY AS A COLD FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-090900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1237 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS THIS
AFTERNOON ALONG THE DETROIT RIVER AND MICHIGAN WATERS OF LAKE ERIE.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH...HAIL TO ONE INCH IN DIAMETER...AND HEAVY RAINFALL. STORM
MOTION WILL BE TO THE EAST AT 30 MPH. THE EXPECTED THUNDERSTORMS
WILL RESULT AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A MOIST AND
HUMID AIRMASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY OVER
NORTHERN LAKE HURON AND THEN FOR ALL OF LAKE HURON...LAKE ST
CLAIR AND WESTERN LAKE ERIE FOR SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CB/KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 8, 11:50 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 PM EDT TUE JUL 8 2008

MIZ082-081815-
LENAWEE-
1250 PM EDT TUE JUL 8 2008

...SPECIAL WEATHER STATEMENT...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 18 MILES SOUTHWEST OF HUDSON...MOVING
EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HUDSON BY 135 PM EDT...
  CLAYTON AND 6 MILES NORTH OF MORENCI BY 150 PM EDT...
  ADRIAN BY 215 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KEK /
Special weather statement, Jul 8, 1:09 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
209 PM EDT TUE JUL 8 2008

MIZ082-083-081930-
LENAWEE-MONROE-
209 PM EDT TUE JUL 8 2008

...SPECIAL WEATHER STATEMENT...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
TECUMSEH TO 12 MILES SOUTHEAST OF MORENCI...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  DEERFIELD BY 220 PM EDT...
  PETERSBURG BY 225 PM EDT...
  OTTAWA LAKE AND DUNDEE BY 230 PM EDT...
  IDA BY 245 PM EDT...
  MAYBEE AND LAMBERTVILLE BY 250 PM EDT...
  TEMPERANCE BY 255 PM EDT...
  6 MILES SOUTH OF CARLETON BY 305 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KEK /

The radar

The Detroit radar (KDTX), 98 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
July 8, 1:10 PM EST
Where
Lenawee County, 0.51 mi E of Lenawee Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -83.920

Two large tree limbs reported down.

Thunderstorm Wind, Lenawee

When
July 8, 1:26 PM EST
Where
Lenawee County, 2.14 mi SSE of Riga
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.790, -83.820

Two utility poles reported down.

Thunderstorm Wind, Monroe

When
July 8, 1:55 PM EST
Where
Monroe County, 1.72 mi SW of Temperance
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.760, -83.590

Wires reported down.

Thunderstorm Wind, Monroe

When
July 8, 2:00 PM EST
Where
Monroe County, 2.17 mi WNW of Yargerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.840, -83.570

Shingles reported blown off a roof.

Thunderstorm Wind, Monroe

When
July 8, 2:28 PM EST
Where
Monroe County, 0.51 mi E of Monroe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.920, -83.390

Large trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129542, 129547, 129543, 129546, 129544.